Kentucky, 2007

Hail in Kentucky, November 5, 2007

November 5, 2007 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm occurred ahead of a cold front that extended from central Illinois to southern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred ahead of a cold front that extended from central Illinois to southern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 5, 2:30 AM CST, 6 hours 14 minutes earlier.

Area forecast discussion, Nov 5, 2:30 AM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT MON NOV 5 2007

.DISCUSSION...

WARM AIR ADVECTION IS SETTING UP NICELY ACROSS THE AREA AS 850 WINDS
TURN AROUND TO THE SOUTHWEST. BOTH NAM/GFS SUGGEST SOME CONVECTION
DEVELOPING IN THE OHIO RIVER AREA BY LATE THIS MORNING. SCATTERED
CONVECTION IS EXPECTED THIS AFTERNOON WITH THUNDER NO PROBLEM. IN
FACT SOME ISOLATED SEVERE STORMS ARE POSSIBLE...AND WILL PUT IN HWO.
CAPE VALUES AROUND 1500 AND 0-8 KM SHEAR OF 50 KTS FORECAST THIS
AFTERNOON ACROSS MUCH OF WESTERN KENTUCKY IF THE NAM IS CORRECT. GFS
ALSO HINTS AT CONVECTION...BUT PARAMETERS ARE GENERALLY LOWER.

GUSTY WINDS ARE EXPECTED TODAY AND TOMORROW FOLLOWING BUFKIT
SOUNDINGS AND EXPECTED MIXING.

THE COLD FRONT ITSELF IS STILL OVER NORTHWEST IOWA AT 08Z. AS THE
ASSOCIATED 500MB TROUGH RAPIDLY DEEPENS...EXPECT SURFACE FRONT TO
MOVE RAPIDLY SOUTHEAST AND BE THROUGH THE AREA BY 03Z.

BEHIND THE FRONT...VERY COLD AIR IS FORECAST TO MOVE OVER THE
REGION. 850 TEMPERATURES ARE FORECAST BY THE NAM TO BE FROM -4 TO -6
WITH THE GFS A BIT WARMER WITH -2 TO -4 C BY WEDNESDAY MORNING. MAY
BE A HARD FREEZE...BUT THERE IS ONE POTENTIAL ISSUE. WILL THE WIND
GO COMPLETELY CALM? IF IT DOES...THEN A HARD FREEZE IS POSSIBLE OVER
A GOOD PART OF THE AREA. BUT IF THE HIGH DOES NOT SETTLE IN AS
QUICKLY AS EXPECTED...THE WIND MAY STAY UP ENOUGH TO KEEP SOME OF
THE AIR MIXED AND WILL HOLD OFF THE COLD TEMPERATURES.

DEW POINTS AND TEMPERATURES WILL BE TRICKY FOR THE NEXT COUPLE OF
DAYS. FORECAST SOUNDINGS SHOW AN ELEVATED MOIST LAYER THAT SHOULD
MIX DOWN THIS MORNING AND RAPIDLY INCREASE OUR DEW POINTS. PLUS DEW
POINTS ARE ALREADY IN MID 50S IN ARKANSAS. FEEL THAT MOS GUIDANCE IS
WAY OFF FOR DEW POINTS AHEAD OF THE FRONT. SOUNDINGS AND RAW MODEL
DATA SUGGEST UPPER 50S TO AROUND 60 IN WESTERN KENTUCKY THIS
AFTERNOON. THIS IS ANOTHER REASON TO ANTICIPATE AN ISOLATED SEVERE
STORM IN THAT AREA. OTHERWISE...LOWERED DEW POINTS SLIGHTLY ON
WEDNESDAY BASED ON SOUNDINGS.

TEMPERATURES ARE TRICKY AS WELL. NAM IS COLDER IN GENERAL...GRIDDED
MOS IS FOLLOWING THE GFS MORE THAN THE NAM. MADE SOME MINOR
ADJUSTMENTS TO TEMPERATURES.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL OVERNIGHT THROUGHOUT THE AREA. SOUTH TO
SOUTHWEST WINDS WILL BE INCREASING AT THE SURFACE AND ALOFT...
RESULTING IN SOME MODEST WIND SHEAR THROUGH 2 KFT AGL...BUT NOT
INTENSE ENOUGH TO MENTION IN THE 06Z TAFS. WITH THE STRONG WINDS
JUST OFF THE SURFACE MOST AREAS WILL SEE A RAPID SATURATION IN THE
5-7KFT LAYER FROM WEST TO EAST STRADDLING 12Z.

WINDS DURING THE MORNING HOURS WILL BECOME GUSTY FROM THE SOUTHWEST
AHEAD OF A COLD FRONT...THAT WILL BE SWEEPING RAPIDLY SOUTHEAST
THROUGH THE AREA FROM 15Z TO 21Z. WINDS WILL SHIFT QUICKLY TO THE
NORTHWEST BEHIND THE FRONT AND CONTINUE TO GUST UP TO 25 KTS AT
TIMES INTO THE EVENING HOURS.

MODEL GUIDANCE IS GETTING MORE EXCITED ABOUT SOME SHOWERS...IF NOT
THUNDER ACROSS THE SOUTHEAST HALF OF THE AREA FROM MIDDAY THROUGH
THE AFTERNOON NEAR THE FRONT. DECIDED TO MENTION PREVAILING SHOWERS
AT EVV AND OWB 17-19Z...BUT JUST A TEMPO GROUP FOR THE SAME TIME AT
PAH...AND NOTHING MENTIONED AT CGI. VISIBILITIES SHOULD REMAIN 5-6SM
WITH -SHRA...AND CEILINGS MAY FLIRT WITH 3 KFT. LOW VFR CEILINGS
WILL QUICKLY GIVE WAY TO FAIR SKIES A FEW HOURS BEHIND THE FRONTAL
PASSAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

FORECAST...PS
AVIATION....DRS/RP
Hazardous weather outlook, Nov 5, 5:02 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
502 AM CST MON NOV 5 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
502 AM CST MON NOV 5 2007 /602 AM EST MON NOV 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA TODAY.

ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY
OVER WESTERN KENTUCKY. THESE STORMS MAY CONTAIN LARGE HAIL AND
DAMAGING WINDS. THERE IS A SMALL POTENTIAL FOR TORNADOES.

THE STORMS ARE EXPECTED TO DEVELOP BY LATE THIS MORNING ALONG THE
OHIO RIVER...THEN EXPAND BOTH TO THE EAST AND WEST THIS AFTERNOON.
THE STORMS SHOULD EXIT THE AREA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF A HARD FREEZE WEDNESDAY MORNING...AS LOW
TEMPERATURES ARE EXPECTED TO FALL INTO THE MID TO UPPER 20S.

THUNDERSTORMS ARE POSSIBLE ON VETERANS DAY. AT THIS TIME THERE IS
A SMALL POTENTIAL FOR SEVERE WEATHER WITH THIS SYSTEM. THIS
POTENTIAL WILL BE REASSESSED AS VETERANS DAY DRAWS NEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON.

PS

In the hours before

Special weather statement, Nov 5, 8:44 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
844 AM CST MON NOV 5 2007

INZ087-088-KYZ018>020-051515-
DAVIESS KY-HENDERSON KY-MCLEAN KY-SPENCER IN-WARRICK IN-
844 AM CST MON NOV 5 2007

...A STRONG STORM WILL IMPACT OWENSBORO BY 900 AM...

A STRONG STORM PRODUCING PEA SIZE HAIL WILL MOVE THROUGH THE
OWENSBORO AREA AROUND 900 AM. PEA TO HALF INCH HAIL MAY COVER THE
GROUND IN PLACES. BRIEF HEAVY DOWNPOURS WILL ALSO
ACCOMPANY THE STORM.

KH

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Daviess

When
November 5, 8:44 AM CST to 8:45 AM CST
Where
Daviess County, Owensboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.770, -87.120

Nickel-size hail was reported on the west side of Owensboro at the bypass and Highway 60 West. Dime-size hail fell downtown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64257.